Loss of vision after uncomplicated rhinosurgery is a rare and uncommon complication. The authors describe a case of branch retinal artery occlusion after septoplasty in a 40-year-old otherwise healthy man. The likely etiology was injection of local anesthetics into the nasal mucosa during surgery. Vision loss could potentially have been prevented through the application of topical vasoconstrictive agents prior to anesthetic injection. Furthermore, slow injection and aspiration prior to injection could also help prevent inadvertent intraarterial injection.
Branch Retinal Artery Occlusion After Septoplasty
From the Department of Ophthalmology, Stanford University School of Medicine, Stanford, California.
Supported in part by the Heed Ophthalmic Foundation.
The authors have no financial or proprietary interest in the materials presented herein.
Address correspondence to Darius M. Moshfeghi, MD, California Vitreoretinal Center of Stanford University, 1225 Crane Street, Suite 202 Menlo Park, CA 94025. E-mail: email@example.com
Received: March 31, 2010
Accepted: September 09, 2010
Posted Online: December 01, 2010
Visual loss after uncomplicated rhinosurgery is an uncommon complication with a reported incidence of less than 0.2%.1 Usually, visual defects occur following the injection of corticosteroids or other particulate agents into the nasal cavity.2 Rarely, the injection of local anesthetics containing epinephrine have been reported to cause vision loss.3,4 We describe a case of branch retinal artery occlusion after uncomplicated septoplasty.
A 40-year-old man presented for evaluation for an inferior visual field defect in his right eye immediately following uncomplicated septoplasty for repair of a deviated septum. During the surgery, a total of 16 mL of 1% lidocaine with 1:100,000 epinephrine was injected into the nasal mucosa. No corticosteroids or other particulates were injected. Additionally, the inferior turbinate bones were fractured during the procedure. On ophthalmologic examination, the patient had a best-corrected visual acuity of 20/15 in both eyes. Intraocular pressures were 15 mm Hg in the right eye and 14 mm Hg in the left. There was no afferent pupillary defect. Confrontation visual fields demonstrated an inferior defect in the right eye. Slit-lamp examination was unremarkable. Dilated fundus examination and fluorescein angiography demonstrated a superior branch retinal artery occlusion in the right eye (Figure). Examination of the left eye was unremarkable. The patient was sent for a carotid duplex ultrasound and a cardiac echogram, both of which were negative for evidence of potential embolic disease. His symptoms were managed with serial examinations.
Figure. Color Fundus Photograph (A) and Fluorescein Angiogram Images (early [B] and Late [C]) of the Right Eye of a 40-Year-Old Man Who Had a Superior Branch Retinal Artery Occlusion Immediately Following Septoplasty. The Site of Artery Occlusion Is Visible with Delayed Filling of the Distal Arterioles.
Although extremely rare after uncomplicated septoplasty surgery performed by experienced surgeons, vision loss is attributed to two potential causes: direct mechanical trauma and vasospastic or embolic vascular events. Direct mechanical trauma to the optic nerve and its associated ophthalmic artery could have occurred in this case during infracture of the turbinate bones, which could have resulted in inadvertent fracturing of the orbital wall and retrobulbar hemorrhage.5 Hemorrhage could have caused localized mechanical trauma, clot formation, and embolism leading to a branch retinal artery occlusion.
Vascular events could be caused by retrograde flow following intraarterial injection into the anterior or posterior ethmoidal arteries to the ophthalmic artery. Microembolization could have been caused by nasal tissue particles or vasospasm resulting in clot formation with subsequent embolization. In a canine animal model, it has been shown that 1:100,000 epinephrine alone or in combination with lidocaine produces transient vasospasm in the retinal vasculature.2
Although visual loss following rhinosurgery is extremely rare, it could potentially be prevented through the application of topical vasoconstrictive agents to the nasal mucosa prior to anesthetic injection. Furthermore, slow injection and aspiration prior to injection may help prevent inadvertent intraarterial injection. Injection of the nasal mucosa with corticosteroid suspensions should be avoided.
- Plate S, Asboe S. Blindness as a complication of rhinosurgery. J Laryngology Otology. 1981;95:317–322.
- McGrew R, Wilson R, Harener W. Sudden blindness secondary to injections of common drugs in the head and neck: I. Clinical experiences. Otolaryngol Head Neck Surg. 1978;86:147–151.
- Savino P, Burde R, Mills R. Visual loss following intranasal anesthetic injection. J Clin Neuroophthalmol. 1990;10:140–144.
- Whitman D, Rosen D, Pinkerton R. Retinal and choroidal microvascular embolism after intranasal corticosteroid injection. Am J Ophthalmol. 1980;89:851–853.
- Cheney M, Blair P. Blindness as a complication of rhinoplasty. Arch Otolaryngol Head Neck Surg. 1987;113:768–769.